Vaccinators need to manage potential anaphylaxis


anaphlaxis: hand holding vaccine

Given the rollout of pharmacy vaccination programs it is crucial vaccinators know how to administer auto-injectors if anaphylaxis occurs, say researchers.

The researchers stress that using an auto-injector differs from advice in the Australian Immunisation Handbook, which recommends using adrenaline ampoules and measuring the dose with a syringe.

“Auto-injectors are easy to use and allow rapid, sterile administration of adrenaline without removal of clothing. We believe this is faster and has less potential for error than drawing from ampoules. We will still support training people in the use of both,” explains researcher Mary Bushell.

Using adrenaline auto-injectors is just one of the recommendations made by Bushell and her colleague Professor Patrick Ball from Charles Darwin University, who looked at the current evidence for treating anaphylaxis.

One of the Australian Medical Association’s strongest objections to pharmacists administering vaccinations has been the assertion that pharmacists will not be able to manage life-threatening anaphylaxis.

But Bushell counters this stressing pharmacy vaccinators must have undertaken the appropriate training.

“If pharmacists—who are required to also have current certification in first-aid, including CPR—have completed approved vaccination training, Australian Society of Clinical Immunology and Allergy (ASCIA) training and demonstrated competency using both adrenaline auto-injectors, and administering adrenaline by needle and syringe, they are as prepared as any other health professional to provide immediate emergency management of anaphylaxis within the community pharmacy setting—pharmacists are trained to ensure appropriate follow up and referral.

“Vaccination in pharmacies has been safe, effective and successful in increasing vaccination coverage in a number of other countries. Universities throughout Australia are embedding undergraduate injection skills and emergency management training into undergraduate training. All health professionals must demonstrate and maintain competency: pharmacists are no different in this.”

Other recommendations in the paper:

  • Screen for people at a higher risk of anaphylaxis—if at risk don’t give, refer to a setting with resuscitation facilities.
  • Have an anaphylaxis kit.
  • If anaphylaxis is suspected, give adrenaline using an auto-injector
  • Undergo appropriate anaphylaxis training.
  • Have a written emergency protocol.
  • Report adverse events.
  • Observe the patient for at least 15 minutes after vaccination.

The researchers’ findings are published in the latest issue of the Journal of Pharmacy Practice and Research.

 

 

 

Previous Aspirin pricing reports misleading: Guild
Next Crushing medicines can lead to adverse effects

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.